Back to Ask the Diabetes Team Ask the Diabetes Team

From Cedar Grove, Wisconsin, USA:

I am now 31 weeks pregnant, have recently been diagnosed with gestational diabetes, and I am concerned that this is more serious than the normal situation because I also have struggled greatly throughout my pregnancy with ulcerative colitis. I am currently taking Colazal three times per day, along with 60 mg of prednisone daily, and I am not on a tapering dose. This has controlled the bleeding successfully for the last week and a-half, but no so much the amount I need to go to the bathroom. The point in this was to keep me from being hospitalized for the remainder of the pregnancy.

For the last week, I have been trying to control the diabetes with diet with fairly good success, except that I have one blood sugar each day that is above 120 mg/dl [6.7 mmol/L] two hours after a meal, but no specific meal, and they are not usually more than a few points either. I cannot figure out why. The other thing is that since following a restricted diet, I have become very tired and have little to no energy which was not a problem before starting this diet. I find myself getting hungry often. Could I not be getting what my body needs anymore because of the added complication of the colitis? Is there anything I can do?


The prednisone (a steroid) can cause some insulin resistance and make diabetes more difficult to control, but you should stay on the steroids if it improves your colitis symptoms. Prednisone does not cross the placenta and should not affect the baby. The most conservative approach would be to start you on either insulin or glyburide if you have more than two instances of abnormally elevated blood sugars. However, before that it may be worth reviewing your diet and eating schedule to see if additional treatment could be avoided. The fatigue you are experiencing could be just from being pregnant. However, reviewing your calorie intake may be useful for this as well. If your calories are increased then you may have to take one of the above medications.


[Editor's comment: Use of diabetes pills such as glyburide in gestational diabetes is not part of the approved label for these products. See the discussion about the use of oral hypoglycemic drugs for gestational diabetes at the Diabetes Monitor. WWQ]

Original posting 18 Jul 2003
Posted to Gestational Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.